Cocaine is a powerful central nervous system stimulant that can often result in overdose, according to findings published by the U.S. National Library of Medicine. When the researchers interviewed hundreds of cocaine users, some in rehab and others not, they found that overdose experiences were “extremely common.” Their findings also show that the route by which the cocaine is introduced has something to do with the likelihood of overdose as well. For instance, IV drug users reported more experiences with overdose than those individuals who smoke rock cocaine.
Overdose occurs when the amount of drugs in the body is too much for the body to withstand. Sometimes, overdose can result in death, and in other cases, it might not. There is, unfortunately, no way to tell what the outcome of an overdose will be in any given situation.
A Single Use of Cocaine Can Result in an Overdose
A young woman who had stopped using drugs several years before she suffered a devastating loss once chose to use drugs to alleviate some of her emotional pain, according to a report in the UK’s Hull Daily Mail. The young mother of a little girl died of a cocaine overdose having taken an amount that her partner didn’t see as excessive at the time, but the coroner explained that because she hadn’t consumed cocaine in so long, she would have had a decreased tolerance for it.
This is a danger for anyone who has suffered from addiction and found some success in managing the disease. When an individual is actively using a drug, such as cocaine, the body becomes accustomed to the influx of chemicals. As this happens, the individual must consume greater amount of the drug to achieve the same results. After a period of not using the drug, the body can return to a normal level of tolerance. If the individual injects, smokes or snorts an amount of cocaine that would be just enough to obtain a high before recovery, he or she may overload their heart and suffer a severe, or even fatal, overdose.
Cocaethylene: The Drug You May Not Know You’re Making
Mixing drugs together, or mixing drugs and alcohol, is never a good idea. However, individuals who partake in social drug abuse or who suffer from addiction to a drug are often not in a position to make sound choices. However, when mixing cocaine and alcohol, there is a specific risk.
Cocaethylene is a compound created by the human body when cocaine and alcohol mix in the liver. This substance intensifies the effects of the cocaine, making the mixture of cocaine and liquor appealing for someone addicted to cocaine; however, the effects of the compound greatly increase the risk of sudden death.
Rates of Cocaine Abuse and Emergency Room Visits
Each year, the Substance Abuse and Mental Health Administration monitors drug- and alcohol-related visits to emergency departments and hospitals across the United States. For the year 2009, cocaine misuse and abuse accounted for almost half of the drug-related ER visits. Specifically, cocaine was a factor in more than 400,000 trips to the hospital.
Comparatively, heroin accounted for less than a quarter of hospital encounters. A few other facts about cocaine use and hospital visits are:
- Using cocaine in hotter temperatures increases the risk of death from overdose, according to a report by Reuters.
- The use of alcohol and cocaine together were responsible for the lion’s share of overall ER visits as a result of alcohol and any other drug.
- Cocaine use had the highest rate of any other drug for ER visits.
- Those ages 35 to 44 had the highest rate of cocaine-related ER visits.
- More men than women visited emergency rooms for cocaine overdose.
How to Recognize a Cocaine Overdose
According the University of Arizona’s Methamphetamine and Other Illicit Drug Education program, there is no single set of symptoms for cocaine overdose that will apply to everyone. Some individuals may suffer from nausea or vomiting, while others may have an increased heart rate or problems breathing. Some others may suffer from both of these symptoms or have chest pain or tremors.
On a psychological level, the individual suffering from an overdose of cocaine might experience paranoia or they may become delirious. Panic and anxiety are also symptoms of a cocaine overdose.
The most important aspect to remember about a cocaine overdose is to err on the side of caution. If you or someone you know has ingested any amount of cocaine and you suspect that an overdose might occur, get help as quickly as possible. If you can’t safely transport the individual to an emergency department or urgent care facility, call the authorities so they can administer lifesaving help and transport them, if necessary, to a hospital.
Getting help for a cocaine addiction isn’t as difficult as it might seem. At Axis, we have the experience and desire to help you, or someone you love, overcome their struggles with this debilitating disease. Call us today, before the chances of a cocaine overdose become more likely for you or your family member.